VO Sarzhevskii, DS Kolesnikova, VYa Mel’nichenko
NI Pirogov National Medical and Surgical Center, 70 Nizhnyaya Pervomaiskaya str., Moscow, Russian Federation, 105203
For correspondence: Vladislav Olegovich Sarzhevskii, PhD, 70 Nizhnyaya Pervomaiskaya str., Moscow, Russian Federation, 105203; Tel: +7(495)603-72-18; e-mail: firstname.lastname@example.org
For citation: Sarzhevskii VO, Kolesnikova DS, Mel’nichenko VYa. Biochemical Markers of Cardiotoxicity of High-Dose Chemotherapy and Autologous Hematopoietic Stem Cell Transplantation in Patients with Malignant Lymphoproliferative Disorders. Clinical oncohematology. 2016;9(4):465–73 (In Russ).
Background. High-dose chemotherapy (HDCT) with autologous hematopoietic stem cells transplantation (auto-HSCT) is an effective therapeutic option for patients with Hodgkin’s lymphoma and aggressive non-Hodgkin’s lymphomas in those cases, when the standard chemotherapy combined with the radiation therapy proves to be ineffective. The HDCT and auto-HSCT are also basic treatment options for multiple myeloma. However, toxic effects of the transplantation, including cardiotoxicity, may significantly worsen the prognosis of patients who receive this treatment.
Aim. To evaluate changes in biochemical markers of cardiotoxicity (troponin and N-terminal prohormone of brain natriuretic peptide (NT-proBNP)) in patients with malignant lymphomas (receiving HDCT and auto-HSCT).
Materials & Methods. 157 patients were enrolled in the study. The sensitivity threshold of the troponin T test was 0.1 ng/mL and troponin I 0.001 ng/mL (highly sensitive troponin). Troponin T (conventional troponin) was measured in 56 patients, troponin I was assessed in 101 patients. Serum troponin levels were evaluated before the conditioning, on D0, D+7, and D+12. The level of NT-proBNP was assessed before the conditioning, on D0 and D+12.
Results. Increased troponin T level was observed in 2 of 56 patients (3.6 %), increased troponin I level — in 27 of 101 patients (26.7 %) (p < 0.01). Troponin levels were within normal limits in all patients at admission. Troponin T levels increased only on D+7. Troponin I level increased in 4 patients (4 %) on D0, in 17 patients (16.8 %) on D+7 and in 11 patients (10.9 %) on D+12. The median concentration of troponin I was 0.215 ng/mL after HDCT completion, 0.74 ng/mL on D+7 and 0.21 ng/mL on D+12. No cases of myocardial infarction were observed. NT-proBNP levels in most patients were within normal limits at admission (median level 79.2 pg/mL). The situation changed significantly after conditioning: in most patients the level was almost twice as high as the upper normal limit (medial 240.6 pg/mL). Significant differences in levels of NT-proBNP (p < 0.05) were observed at comparison of data before conditioning and D0, and before conditioning and D+12.
Conclusion. The data obtained confirm a significant impact of HDCT and auto-HSCT on the cardiovascular system of patients with malignant lymphomas. Further studies and observation of the patients are needed to clarify the prognostic significance of the findings related to cardiotoxicity (in particular, congestive heart failure).
Keywords: high-dose chemotherapy, autologous hematopoietic stem cells transplantation, cardiotoxicity, troponin, NT-proBNP.
Received: June 13, 2016
Accepted: June 14, 2016
- Blay J, Gomez F, Sebban C, et al. The International Prognostic Index correlates to survival in patients with aggressive lymphoma in relapse: analysis of the PARMA trial. Parma Group. Blood. 1998;92(10):3562–8.
- Schmitz N, Pfistner B, Sextro M, et al. Aggressive conventional chemotherapy compared with high-dose chemotherapy with autologous haemopoietic stem-cell transplantation for relapsed chemosensitive Hodgkin’s disease: a randomised trial. Lancet. 2002;359(9323):2065–71. doi: 10.1016/s0140-6736(02)08938-9.
- NCCN Guidelines Version 3.2016, Non-Hodgkin’s lymphomas. pр. 56, 65. [Internet] Available from: https://www.nccn.org/professionals/physician_gls/pdf/nhl.pdf (accessed 14.06.2016).
- NCCN Guidelines Version 2.2016, Hodgkin lymphoma. pp. 20 [Internet]. Available from: https://www.nccn.org/professionals/physician_gls/pdf/hodgkins.pdf (accessed 14.06.2016).
- Cazin B, Gorin NC, Laporte JP, et al. Cardiac complications after bone marrow transplantation. A report on a series of 63 consecutive transplantations. Cancer. 1986;57(10):2061–9. doi: 10.1002/1097-0142(19860515)57:10<2061::aid-cncr2820571031>3.0.co;2-h.
- Murdych T, Weisdorf DJ. Serious cardiac complications during bone marrow transplantation at the University of Minnesota, 1977–1997. Bone Marrow Transplant. 2001;28(3):283–7. doi: 10.1038/sj.bmt.1703133.
- Majhail NS, Rizzo JD, Lee SJ, et al. Recommended screening and preventive practices for long-term survivors after hematopoietic cell transplantation. Bone Marrow Transplant. 2012;47(3):337–41. doi: 10.1038/bmt.2012.5.
- Chi AK, Soubani AO, White AC, et al. An update on pulmonary complications of hematopoietic stem cell transplantation. Chest. 2013;144(6):1913–22. doi: 10.1378/chest.12-1708.
- Chow EJ, Wong K, Lee SJ, et al. Late cardiovascular complications after hematopoietic cell transplantation. Biol Blood Marrow Transplant. 2014;20(6):794–800. doi: 10.1016/j.bbmt.2014.02.012.
- Cardinale D, Sandri MT, Martinoni A, et al. Left ventricular dysfunction predicted by early troponin I release after high-dose chemotherapy. J Am Coll Cardiol. 2000;36(2):517–22. doi: 10.1016/S1062-1458(00)00186-0.
- Cardinale D, Sandri MT, Martinoni A, et al. Myocardial injury revealed by plasma troponin I in breast cancer treated with high-dose chemotherapy. Ann Oncol. 2002;13(5):710–5. doi: 10.1093/annonc/mdf170.
- Sandri MT, Cardinale D, Zorzino L, et al. Minor increases in plasma troponin I predict decreased left ventricular ejection fraction after high-dose chemotherapy. Clin Chem. 2003;49(2):248–52. doi: 10.1373/49.2.248.
- Auner HW, Tinchon C, Linkesch W, et al. Prolonged monitoring of troponin T for the detection of anthracycline cardiotoxicity in adults with hematological malignancies. Ann Hematol. 2003;82(4):218–22.
- Cardinale D, Sandri MT, Colombo A, et al. Prognostic value of troponin I in cardiac risk stratification of cancer patients undergoing high-dose chemotherapy. Circulation. 2004;109(22):2749–54. doi: 10.1161/01.cir.0000130926.51766.cc.
- Lipshultz SE, Rifai N, Dalton VM, et al. The effect of dexrazoxane on myocardial injury in doxorubicin-treated children with acute lymphoblastic leukemia. N Engl J Med. 2004;351(2):145–53. doi: 10.1056/nejmoa035153.
- Kilickap S, Barista I, Akgul E, et al. cTnT can be a useful marker for early detection of anthracycline cardiotoxicity. Ann Oncol. 2005;16(5):798–804. doi: 10.1093/annonc/mdi152.
- Lipshultz SE, Rifai N, Sallan SE, et al. Predictive value of cardiac troponin T in pediatric patients at risk for myocardial injury. Circulation. 1997;96(8):2641–8. doi: 10.1161/01.cir.96.8.2641.
- Suzuki T, Hayashi D, Yamazaki T, et al. Elevated B-type natriuretic peptide levels after anthracycline administration. Am Heart J. 1998;136(2):362–3. doi: 10.1053/hj.1998.v136.89908.
- Nousiainen T, Jantunen E, Vanninen E, et al. Acute neurohumoral and cardiovascular effects of idarubicin in leukemia patients. Eur J Haematol. 1998; 61(5):347–53. doi: 10.1111/j.1600-0609.1998.tb01099.x.
- Snowden JA, Hill GR, Hunt P, et al. Assessment of cardiotoxicity during haemopoietic stem cell transplantation with plasma brain natriuretic peptide. Bone Marrow Transplant. 2000;26(3):309–13. doi: 10.1038/sj.bmt.1702507.
- Chung T, Lim W-C, Sy R, et al. Subacute cardiac toxicity following autologous haematopoietic stem cell transplantation in patients with normal cardiac function. Heart. 2008;94(7):911–8. doi: 10.1136/hrt.2007.123299.
- Horacek JM, Pudil R, Tichy M, et al. Biochemical markers and assessment of cardiotoxicity during preparative regimen and hematopoietic cell transplantation in acute leukemia. Exp Oncol. 2007;29(3):243–7.
- Masuko M, Ito M, Kurasaki T, et al. Plasma brain natriuretic peptide during myeloablative stem cell transplantation. Intern Med. 2007;46(9):551–5. doi: 10.2169/internalmedicine.46.6188.
- Zver S, Zadnik V, Bunc M, et al. Cardiac toxicity of high-dose cyclophosphamide in patients with multiple myeloma undergoing autologous hematopoietic stem cell transplantation. Int J Hematol. 2007;85(5):408–14. doi: 10.1532/ijh97.e0620.